Open Access Open Access  Restricted Access Subscription Access

A function on the set of isomorphism classes in the stable category of maximal Cohen-Macaulay modules over a Gorenstein ring: with applications to liaison theory

Tony J. Puthenpurakal


Let $(A,\mathfrak{m})$ be a Gorenstein local ring of dimension $d \geq 1$. Let $\operatorname{\underline{CM}}(A)$ be the stable category of maximal Cohen-Macauley $A$-modules and let $\operatorname{\underline{ICM}}(A)$ denote the set of isomorphism classes in $\operatorname{\underline{CM}}(A)$. We define a function $\xi \colon \operatorname{\underline{ICM}}(A) \to \mathbb{Z}$ which behaves well with respect to exact triangles in $\operatorname{\underline{CM}}(A)$. We then apply this to (Gorenstein) liaison theory. We prove that if $\dim A \geq 2$ and $A$ is not regular then the even liaison classes of $\{\,\mathfrak{m}^n \mid n\geq 1 \,\}$ is an infinite set. We also prove that if $A$ is Henselian with finite representation type with $A/\mathfrak{m}$ uncountable then for each $m \geq 1$ the set $\mathcal {C}_m = \{\, I \mid I \text { is a codim $2$ CM-ideal with } e_0(A/I) \leq m \,\}$ is contained in finitely many even liaison classes $L_1,\dots ,L_r$ (here $r$ may depend on $m$).

Full Text:



Auslander, M. and Buchweitz, R.-O., The homological theory of maximal Cohen-Macaulay approximations, Mém. Soc. Math. France (N.S.), Colloque en l'honneur de Pierre Samuel (Orsay, 1987) (1989), no. 38, 5–37.

Bruns, W. and Herzog, J., Cohen-Macaulay rings, revised ed., Cambridge Studies in Advanced Mathematics, vol. 39, Cambridge University Press, Cambridge, 1998.

Buchweitz, R.-O., Maximal Cohen-Macaulay modules and Tate cohomology over Gorenstein rings, preprint Univ. Hannover,, 1986.

Herzog, J., Ringe mit nur endlich vielen Isomorphieklassen von maximalen, unzerlegbaren Cohen-Macaulay-Moduln, Math. Ann. 233 (1978), no. 1, 21–34.

Herzog, J. and Kühl, M., Maximal Cohen-Macaulay modules over Gorenstein rings and Bourbaki-sequences, Commutative algebra and combinatorics (Kyoto, 1985), Adv. Stud. Pure Math., vol. 11, North-Holland, Amsterdam, 1987, pp. 65--92.

Kleppe, J. O., Migliore, J. C., Miró-Roig, R., Nagel, U., and Peterson, C., Gorenstein liaison, complete intersection liaison invariants and unobstructedness, Mem. Amer. Math. Soc. 154 (2001), no. 732.

Knörrer, H., Cohen-Macaulay modules on hypersurface singularities. I, Invent. Math. 88 (1987), no. 1, 153–164.

Martsinkovsky, A. and Strooker, J. R., Linkage of modules, J. Algebra 271 (2004), no. 2, 587–626.

Matsumura, H., Commutative ring theory, second ed., Cambridge Studies in Advanced Mathematics, vol. 8, Cambridge University Press, Cambridge, 1989.

Polini, C. and Ulrich, B., Linkage and reduction numbers, Math. Ann. 310 (1998), no. 4, 631–651.

Puthenpurakal, T. J., Hilbert-coefficients of a Cohen-Macaulay module, J. Algebra 264 (2003), no. 1, 82–97.

Puthenpurakal, T. J., The Hilbert function of a maximal Cohen-Macaulay module, Math. Z. 251 (2005), no. 3, 551–573.

Takahashi, R., Direct summands of syzygy modules of the residue class field, Nagoya Math. J. 189 (2008), 1–25.

Wang, H.-J., Links of symbolic powers of prime ideals, Math. Z. 256 (2007), no. 4, 749–756.



  • There are currently no refbacks.
This website uses cookies to allow us to see how the site is used. The cookies cannot identify you or any content at your own computer.

ISSN 0025-5521 (print) ISSN 1903-1807 (online)

Hosted by the Royal Danish Library